May 1966

Activation of Systemic Lupus Erythematosus by Drugs

Author Affiliations


From the Department of Medicine, Maimonides Hospital of Brooklyn, and the departments of medicine and environmental medicine and community health, State University of New York Downstate Medical Center, Brooklyn.

Arch Intern Med. 1966;117(5):620-626. doi:10.1001/archinte.1966.03870110012003

SYNDROMES with clinical, laboratory, and anatomical features identical with those of systemic lupus erythematosus have been reported after administration of certain drugs. A list of agents which have been implicated is contained in Table 1. The drugs listed do not seem to have a single common denominator either chemically or pharmacologically. With the exception of penicillin, they do have in common the feature that in each case, systemic lupus erythematosus has followed use of the drug in high dosages for periods in excess of two months.

The present study represents an attempt to determine what importance prior intensive drug therapy might have in the development of signs and symptoms of systemic lupus erythematosus.

Methods and Materials 

General Plan.  —Case records of patients diagnosed clinically as having systemic lupus erythematosus SLE were examined from the point of view of symptoms, diagnosis, and therapy administered before onset of systemic lupus erythematosus.Records

First Page Preview View Large
First page PDF preview
First page PDF preview